MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1440-A
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/20/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock on the proximal end of the second ruby coil pusher assembly was intact.The pusher assembly was kinked in multiple locations along the hypotube.The coil was intact with the pusher assembly.Conclusions: evaluation of the returned devices revealed that the pusher assembly of the first ruby coil was fractured, and the distal segment of the pusher assembly was stuck inside the px slim.If the ruby coil is manipulated forcefully at extreme angles, the pusher assembly may become fractured.A fractured pusher assembly will likely cause the pull wire of the ruby coil to retract, causing the embolization coil to detach.Evaluation of the returned px slim revealed that it was kinked underneath the strain relief.This damage may have occurred due to forceful handling while advancing the first ruby coil.Further evaluation revealed a foreign substance near the distal tip of the px slim.The substance was confirmed to not be part of any penumbra product, and the root cause of this substance could not be determined.Evaluation of the second ruby coil revealed that its pusher assembly was kinked.If the ruby coil is manipulated forcefully against resistance at extreme angles, this type of damage may occur.The resistance was likely caused due to advancing the second ruby coil through the px slim that was occluded by the distal segment of the first ruby coil¿s pusher assembly.Penumbra coils are 100% functionally tested during in-process inspection.All penumbra coils and catheters are visually evaluated during in-process inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-00692, 3005168196-2016-00694.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat an arteriovenous malformation (avm) using ruby coils and a px slim delivery microcatheter (px slim).During the procedure, while the physician was advancing and retracting a ruby coil through the px slim, the coil unintentionally detached within the px slim.The detached ruby coil was flushed out of the px slim with saline.While attempting to advance a second ruby coil through the px slim, the physician met resistance and the coil would not advance through the entire length of the px slim.Therefore, both the ruby coil and px slim were removed.The procedure was then completed using new ruby coils and a new px slim.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5668492
Report Number3005168196-2016-00693
Device Sequence Number166901
Product Code HCG
UDI-Device Identifier00814548013039
UDI-Public00814548013039
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 04/21/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/31/2023
Device Catalogue NumberRBY2C1440-A
Device Lot NumberF63000
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2016
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/21/2016
Initial Report FDA Received Date05/19/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age52 YR